Arizona, 2018Flash Flooding and Heavy Rain in Arizona, July 15 to 16, 2018
July 15 to 16, 2018 · NWS FGZ · 10 events in 4 counties and zones
Deep monsoon moisture over northern Arizona caused scattered thunderstorms with heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture over northern Arizona caused scattered thunderstorms with heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 14, 9:15 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 14, 9:15 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
915 PM MST Sat Jul 14 2018
.SYNOPSIS...The monsoon weather pattern will persist over Arizona
through next week, with daily rounds of showers and thunderstorms.
The main threat with storms this weekend will be heavy rainfall
and localized flooding.
&&
.DISCUSSION...An active day winding down across northern Arizona.
Much of the remaining storm activity has transitioned to
stratiform rain across the region. Rainfall rates have dropped as
a result and flooding concerns for the most part have also
subsided. Some residual shower activity will likely persist
overnight across portions of the area.
Another round of scattered to numerous thunderstorms is on tap for
Sunday. While flow may strengthen a bit over the region, it will
still remain weak and promote slow storm movement. With a very
moist airmass remaining in place, expect flooding to be the
primary issue again. This is compounded by the fact that soils are
extremely saturated especially in Yavapai and western Coconino
counties.
The current forecast remains on track and no updates are needed at
this time.
&&
.PREV DISCUSSION /250 PM MST/...A prominent and slowly westward-
moving mesoscale convective vortex over north central Arizona has
enhanced convection to the west and suppressed convection to the
east this afternoon. It's been an active afternoon over Yavapai
and western Coconino counties, with robust and slow-moving storms
leading to a flooding threat across these areas. The
Yavapai/western Coconino convection has decreased in intensity,
expect it to move slowly westward with time through the remainder
of the afternoon. Hi-res models indicate the possibility of storms
moving westward off the Chuskas/Black Mesa this evening.
For Sunday...the HREF is showing areas of substantial precip
accumulation across portions of Yavapai and western Coconino
counties again. Given the saturated ground conditions in this
area...we'll have to monitor the flash flood threat closely. We
may also see storms capable of producing heavy rain moving across
portions of eastern Arizona Sunday evening. Soils are saturated in
this area as well following last night's MCS, and WPC has included
this area in a slight risk for excessive rainfall.
Expect precipitable water values to remain elevated through the
middle of next week or so, after which we expect to see a decrease
to more typical monsoon season values by the end of the week.
&&
.AVIATION...For the 06Z package...Expect mostly VFR conditions and
light winds across northern Arizona through the morning.
Thunderstorms in the northeast are weakening and should end by 07Z.
Areas of light rain may continue overnight. Scattered SHRA/TSRA will
start up again over higher terrain after 18Z becoming numerous in
the afternoon. Local MVFR/IFR conditions with gusty and erratic
winds are possible near stronger thunderstorms. Aviation discussion
not updated for TAF amendments.
&&
.FIRE WEATHER...A very moist atmosphere and light winds aloft are
expected to lead to scattered thunderstorms with a threat of heavy
rain each afternoon/evening. Atmospheric moisture may begin to
decrease somewhat by later next week. Winds will generally be light.
Gusty and erratic winds may develop near thunderstorms.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...TPS/AT
AVIATION...DB
FIRE WEATHER...AT
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 14, 6:08 PM MST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
608 PM MST SAT JUL 14 2018
AZZ013-040-150130-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
608 PM MST SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 630 PM MST...
At 607 PM MST, Doppler radar was tracking a strong thunderstorm near
Castle Butte, or 23 miles northeast of Winslow, moving northwest at
15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas OF Navajo County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3528 11035 3520 11045 3534 11064 3542 11046
TIME...MOT...LOC 0107Z 153DEG 15KT 3530 11046
TPS
Special weather statement, Jul 14, 6:26 PM MST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
626 PM MST SAT JUL 14 2018
AZZ012-013-016-150200-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Coconino County-Eastern Mogollon Rim-
626 PM MST SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES
UNTIL 700 PM MST...
At 625 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Aripine, or 18 miles northeast of Forest Lakes,
moving northwest at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Heber-overgaard, Chevelon Crossing Campground and Chevelon Canyon
Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3445 11044 3434 11065 3460 11094 3475 11068
TIME...MOT...LOC 0125Z 148DEG 14KT 3456 11062
TPS
Special weather statement, Jul 14, 6:30 PM MST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
630 PM MST SAT JUL 14 2018
AZZ040-150200-
Northeast Plateaus and Mesas South of Hwy 264-
630 PM MST SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
700 PM MST...
At 629 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Wide Ruins, or 39 miles southeast of Keams Canyon,
moving south at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Apache and Navajo
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3547 10979 3545 10957 3533 10962 3524 10967
3534 10995
TIME...MOT...LOC 0129Z 008DEG 8KT 3540 10970
TPSLocal storm report, Jul 14, 6:46 PM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
646 PM MST SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM FLASH FLOOD 9 SE CARRIZO 33.90N 110.17W
07/14/2018 GILA AZ EMERGENCY MNGR
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 9
SE CARRIZO. WATER WASHED ACROSS SEVERAL
DRIVEWAYS BECAUSE THE CULVERTS COULDN'T
HANDLE THE FLOW IN THE BAR DITCH DUE TO
HEAVY RAIN IN TOWN.
&&
DBLocal storm report, Jul 14, 9:09 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
909 PM MST SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM FLASH FLOOD 4 W TSELANI 36.07N 109.97W
07/14/2018 APACHE AZ LAW ENFORCEMENT
FLASH FLOODING IN THE AREA ABOUT 1 MILE EAST
OF THE BLUE GAP STORE BADLY DAMAGED THE ROAD
(HIGHWAY 4).
&&
DBHeavy Rain, Navajo
- When
- July 15, 12:00 AM MST to 3:00 AM MST
- Where
- Navajo County, 12.61 mi ESE of Pinon to 9.93 mi SSW of Shongopovi
- Reported by
- Official NWS Observations
- Coordinates
- 36.038, -110.007
Heavy rain over the Polacca Wash basin caused a rise of 1.61 feet between 300 AM MST (4 AM MDT) and 325 AM MST (325 AM MDT) at the river gauge (POLA3) near Second Mesa. The maximum gauge reading was 7.42 feet. By 1030 AM MST, the water had receded to a level of 6.91. The gauge is normally dry with a baseline reading of 5.81 feet.
Flash Flood, Coconino
- When
- July 15, 3:30 AM MST to 8:30 AM MST
- Where
- Coconino County, 18.66 mi NW of Marble Canyon to 14.21 mi NNE of Marble Canyon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.002, -111.880
The Paria River Gauge at Lees Ferry showed a 3 foot rise at 645 AM. It is estimated that this flood crest entered Arizona (from thunderstorms in Utah) around 345 AM.
Heavy Rain, Coconino
- When
- July 15, 12:00 PM MST to 2:20 PM MST
- Where
- Coconino County, 3.66 mi SSW of Sunset Crater to (Flg)flagstaff Arpt
- Reported by
- Trained Spotter
- Coordinates
- 35.299, -111.517
A trained spotter reported 2.05 inches of rain between 1220 PM and 220 PM. This caused flash flooding in parts of Flagstaff. Another spotter measured 3.20 inches of rain in an hour and fifteen minutes at the corner of Elder and King Street (noon to 115 PM MST).
Flash Flood, Coconino
- When
- July 15, 1:15 PM MST to 2:45 PM MST
- Where
- Coconino County, (Flg)flagstaff Arpt to 3.64 mi NE of Walnut Canyon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.130, -111.670
Heavy rain from thunderstorms flooded urban roadways and low-lying areas in much of east Flagstaff. A wash (Switzer Canyon Wash) flooded the intersection of Butler and 4th Street.
Flash Flood, Apache
- When
- July 15, 2:45 PM MST to 4:45 PM MST
- Where
- Apache County, 9.37 mi NNW of Ganado to 6.98 mi N of Cornfield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.837, -109.635
The Arizona Department of Transportation reported flooding of State Route 264 at milepost 438 near Burnside due to heavy rain that fell in the region. The road was closed for a couple hours as a preventative measure.
Flash Flood, Yavapai
- When
- July 15, 3:30 PM MST to 5:30 PM MST
- Where
- Yavapai County, 1 mi NNE of Ashfork to 3.39 mi SSE of Pineveta
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.233, -112.473
A trained spotter in Ash Fork reported 1.76 inches of rain between 200 PM and 4:36 PM. This led to flash flooding of Double A Ranch Road with 3-4 inches of standing water on the roadways. Portions of dirt roadways were washed away as a result of the localized flooding.
Flash Flood, Yavapai
- When
- July 15, 4:15 PM MST to July 16, 4:00 AM MST
- Where
- Yavapai County, 3.17 mi ENE of Cordes to 1.5 mi ENE of Cordes
- Cause
- Heavy Rain / Burn Area
- Reported by
- Trained Spotter
- Coordinates
- 34.320, -112.120
Big Bug Creek experienced flash flood conditions during the mid-afternoon which lasted for approximately two hours. Water rose out the banks and flooded East Antelope Road. Much of the rain fell over the Goodwin Fire scar. Winds also gusted up to 45 MPH between 315 and 415 PM MST. The flood waters continued on down the Agua Fria Wash for another 6 to 9 hours. This water eventually flowed into Black Canyon Creek near Black Canyon City. The Agua Fria River gauge at Old Black Canyon City Highway showed a rapid rise of 2.2 feet at 230 AM on July 16.
Flash Flood, Yavapai
- When
- July 15, 4:30 PM MST to 5:45 PM MST
- Where
- Yavapai County, 3.19 mi NNE of Goodwin to 1.17 mi WNW of Goodwin
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.559, -112.340
Lynx Creek immediately upstream from Fain Lake (in Fain Park) was experiencing flash flooding conditions that were causing the creek water to flow out of the banks. The flooding continued upstream to Costco. Flooding in the Diamond Valley area. Diamond Drive was washed out with significant flooding over roads in the neighborhood.
Flash Flood, Navajo
- When
- July 15, 5:00 PM MST to 6:15 PM MST
- Where
- Navajo County, 6.85 mi NNW of Wepo Vlg to 14.29 mi N of Hotevila
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.991, -110.430
A trained spotter in Hotevilla measured 1.75 inches of rainfall in an hour. Water was flowing over local roads with some flood damage to private roads.
Flash Flood, Yavapai
- When
- July 15, 6:45 PM MST to 8:00 PM MST
- Where
- Yavapai County, 3.41 mi E of Entro to 3.36 mi E of Entro
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.600, -112.340
Glassford Hill Road was close next to Bradshaw High School due to mud from new subdivision. Brawshaw High School had water in the gym, likely from area flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 15 to 18, 2018$1.6 million · 1 in hail · 4 events
- Damaging Winds in Tennessee, July 15, 2018$55,000 · 55 kt wind · 7 events
- Flash Flooding in New Mexico, July 15 to 16, 2018$40,000 · 4 events
- Heat in Louisiana, July 15 to 16, 20189 events
- Excessive Heat and Heat in California, July 15 to 20, 20188 events
- Hail and Damaging Winds in Pennsylvania, July 15, 20181 in hail · 8 events
- Heat in Arkansas, July 15, 20186 events
- Flooding and Damaging Winds in Kentucky, July 15, 2018$9,000 · 56 kt wind · 5 events
- Funnel Clouds in Iowa, July 15, 20185 events
- Damaging Winds in New Hampshire, July 15, 201850 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 15, 2018$2,000 · 60 kt wind · 4 events
- Damaging Winds in Kansas, July 15, 201856 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776450, 775746, 776455, 776460, 776463, 778084, 778088, 778086, 778087, 778089.